0
Abstract: Case Reports |

LACTIC ACIDOSIS SECONDARY TO METFORMIN OVERDOSE FREE TO VIEW

Khaled Al-khasawneh, MD*; Peter White, Jr., MD
Author and Funding Information

University of Arkansas for Medical Sciences, Little Rock, AR



Chest. 2006;130(4_MeetingAbstracts):337S. doi:10.1378/chest.130.4_MeetingAbstracts.337S-a
Text Size: A A A
Published online

INTRODUCTION: Metformin is an oral hypoglycemic drug that in the presence of insulin suppresses hepatic gluconeogenesis and improves insulin's action. It is effective in obese and nonobese patients with type 2 diabetes. Metformin increases nonoxidative intertinal glucose metaboloism Lactic acidosis is rare side effect with an incidence of about 3 per 100,000 patient-years; most cases have been described in therapeutic use, Very few cases has been described in over dose.

CASE PRESENTATION: 44 years old non-obese white male with type 2 diabetes mellitus was found unconscious in front of liquor store. He had attempted to commit suicide by taking metformin (dose unknown). He was drowsy but responded to painful stimuli. Blood pressure 89/40 mmHg, pulse 50 beat per minute, respiratory rate 25 breaths per minute, temperature of 35 C. Physical examination was unremarkable and neurological examination was non-focal. Laboratory studies were: WBC 27,000, HGB 15.7g/dl and PLT of 319, Na 144 mEq/L, K 6.1 mEq/L, Cl 108 mEq/L, bicarbonate 10 mEq/L, BUN of 15 mg/dL Cr 2.3 mg/dL, glucose of 9 mg/dL, anion gap 26 and lactate 20 mmol/L. Serume ketones were not detectable. ABG: pH 6.87, PCO2 30 mmHg, PO2 of 136 mmHg on oxygen (2L/min). Osmolal gap 89 mOsm. Serum ethanol, methanol, ethylene glycol and salicylate were undetectable. Urine toxicology screen was positive for cocaine. He was admitted to the MICU and was treated with 5% dextrose in water with 150 mEq of NaHCO3. He required intermittent slow low efficiency dialysis (SLED) over the next 3 days to control the lactic acid metabolic acidosis. He received IV dopamine for three days to keep his MAP > 60 mmHg. He did not require intubation or mechanical ventilation. The serum lactate peaked at 31 mmol/L 12 hours after dmission. He was transferred from the MICU on the 3rd hospital day and discharged home on hospital day 14.

DISCUSSIONS: Meformin associated acidosis is defined as PH < 7.35 and blood lactate > 5 mmol/L. Metformin causes lactic acidosis by shifting the intacellular redox potential away from an aerobic and towards an anaerobic metabolism and suppression of hepatic gluconeogenesis from lactate. Certain settings including renal insufficiency, hepatic dysfunction and alcoholism predispose to it. More cases of toxicity have been described with the therapeutic use of metformin than in overdose. Clinical presentation include nausea, vomiting, anorexia, epigastric pain, diarrhea, somnolence, lethargy, hyperpnea. Hypotension, hypothermia, hypoglycemia and respiratory failure have been described. Treatment is supportive and should include standard gastrointestinal decontamination. Metabolic acidosis should be treated with bicarbonate. Nonexistent protein binding of the drug makes hemodialysis a possible treatment option in cases of massive ingestion, especially if severe lactic acidosis occurs.

CONCLUSION: Intentional metformin overdose is rare, usually metformin associated lactic acidosis occurs in diabetic patients who have renal or hepatic insufficiency. It has been reported that overdose with metformin can result in lactic acidosis in healthy patients, a condition that is associated with a high mortality of 50-80%. Our case adds more evidence to the previous case reports that supportive care and early initiation of HD -to correct acidosis and eliminate metformin- is very effective and can be life saving.

DISCLOSURE: Khaled Al-khasawneh, None.

Wednesday, October 25, 2006

2:00 PM - 3:30 PM

References

Chang C, Chen YC, Fang JT, Huang CC. Metformin-associated lactic acidosis: case reports and literature review.J Nephrol2000;15:398-402
 
Gan SC, Barrj, Arieff Al, Pearl RG. Biguanide-associated lactic acidosis. Case report and review of the litrature.Arch Intern Med1992:152:2333-6. [CrossRef]
 

Figures

Tables

References

Chang C, Chen YC, Fang JT, Huang CC. Metformin-associated lactic acidosis: case reports and literature review.J Nephrol2000;15:398-402
 
Gan SC, Barrj, Arieff Al, Pearl RG. Biguanide-associated lactic acidosis. Case report and review of the litrature.Arch Intern Med1992:152:2333-6. [CrossRef]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543